Alert archive / Florida / Tornado Warnings in 2020

Tornado Warning 46, NWS Tallahassee, FL

August 22, 2020Dixie County, Lafayette County, Florida

NWS Tallahassee, FL issued this tornado warning at Aug 22, 2020, 2:07 PM EDT for Dixie County, Lafayette County, Florida. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2020, 2:07 PM EDT (18:07 UTC)
Expired
Aug 22, 2020, 2:30 PM EDT
In force
23 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Dixie County, FL, Lafayette County, FL

The radar

The Moody AFB radar (KVAX), 122 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 6.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2020-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2020-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
160 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1153 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

029 
WFUS52 KTAE 221807
TORTAE
FLC029-067-221830-
/O.NEW.KTAE.TO.W.0046.200822T1807Z-200822T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tallahassee FL
207 PM EDT Sat Aug 22 2020

The National Weather Service in Tallahassee has issued a

* Tornado Warning for...
  Southeastern Lafayette County in Big Bend of Florida...
  Northeastern Dixie County in Big Bend of Florida...

* Until 230 PM EDT.
    
* At 207 PM EDT, a severe thunderstorm capable of producing a tornado
  was located 8 miles west of Bell, moving northeast at 15 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southeastern Lafayette and northeastern Dixie Counties, including
  the following locations... Hatch Bend, Fletcher, Guaranto Springs
  and Fletcher Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 2983 8289 2981 8293 2980 8292 2976 8295
      2975 8294 2973 8295 2972 8294 2972 8296
      2970 8294 2970 8296 2965 8296 2976 8311
      2994 8293 2989 8292 2990 8290 2988 8289
      2988 8288
TIME...MOT...LOC 1807Z 228DEG 14KT 2973 8300 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

55-SCHOLL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Aug 22, 1:51 PM EDT, 16 minutes earlier.

Area forecast discussion, Aug 22, 1:51 PM EDT, 16 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
151 PM EDT Sat Aug 22 2020

.AVIATION...
[Through 18Z Sunday]

Much of the rainfall today will be located from TLH to VLD and
eastward. Low confidence west of this line. Coverage will decrease
this evening with a lull overnight. Gulf water showers will
develop overnight, possibly reaching coastal Florida sections
towards dawn then spreading inland in the morning hours.

&&

.PREV DISCUSSION [1122 AM EDT]...

.NEAR TERM [Through Tonight]...

A large upper level trough, which has dominated the weather pattern
over the local area will begin to break down through the day as a
large upper level ridge builds in from the east. As the periphery of
this ridge noses in from the east, deep southerly flow will grow in
strength and bring plenty of moisture into the region. It will
likely be an early start to showers and thunderstorms with
widespread storms, especially east of Tallahassee in the plume of
higher precipitable waters. Slightly drier conditions can be
expected west of Tallahassee where deep layer moisture won't be as
prevalent, but still plenty supportive for scattered showers and
storms. Only uncertainty in the forecast through the evening period
will depend on how much convection we have in the morning hours.
Most recent hi-res guidance keeps things a little more quiet in
the afternoon periods as widespread showers and storms keeps
conditions cloudy and limits instability in the later part of the
day. With this mind, lowered POPs for later in the day. High
temperatures continue to remain in the low to mid 80s with
widespread clouds expected, especially across the FL Big Bend and
southern GA. Main worries today revolve around heavy rain as
preciptable water content is well over 2 inches and any training
convection will easily drop a quick 2 inches of rain. Potentially
leading to isolated flooding.

Similar to recent nights, we're expecting another round of
overnight/early morning convection to develop early Sunday morning
as deep layer moisture remains high across the region.

.SHORT TERM [Sunday Through Monday]...

A strong, Atlantic subtropical ridge builds westward over FL to
begin next week, causing winds to turn more easterly. The western
periphery of this ridge, combined with the outflow of Tropical Storm
Marco (near or over the Yucatan) is forecast to bring a plume a
moisture across our area. Therefore, PoPs are high through the short-
term period, with widespread precipitation expected during the
afternoon hours when instability is greatest. Rain chances taper off
in the northeast half of our CWA after sunset, but remain elevated
over our coastal/marine areas as the aforementioned moisture plume
advects northwest.

Given a moist airmass in place and high instability, isolated strong
(or even briefly severe) thunderstorms cannot be ruled out, with
some being effective rainmakers. In fact, WPC places coastal FL
(extending from Franklin to Walton County) under a marginal risk for
excessive rainfall for Sun into Mon. The flipside of a continued wet
pattern is lower daytime high temperatures, which are forecast to
range from the mid 80s where rain persists, to low 90s where there
is less convective coverage. Low temperatures are expected to be in
the low 70s.

.LONG TERM [Monday Night Through Saturday]...

Uncertainty looms for the long-term period as the forecast will
mainly be dictated by the evolution of Tropical Storm Laura. As of
2am EDT, the center of Laura was approaching the Virgin Islands. It
is expected to move across much of the Greater Antilles this weekend
along the southern periphery of the aforementioned subtropical
ridge. The official NHC forecast calls for the storm to emerge into
the Gulf of Mexico late Mon, and turn more to the northwest into the
central Gulf on Tues as it rounds the western periphery of the
ridge. Confidence in the forecast is low at this time, mainly
because of the disorganized nature of Laura and likely interaction
with the mountainous terrain of the Caribbean islands. Currently,
our CWA is not within the forecast cone, but the high uncertainty
will likely necessitate minor forecast track changes over the next
couple of days. Regardless, users are urged not to focus on the
exact track as impacts can occur outside the cone. Assuming Laura
remains intact by early next week, the very warm Gulf waters
should allow Laura to at least gradually strengthen before making
landfall as a possible hurricane along the northern Gulf coast.

Outside of dangerous beach/marine conditions and heavy rainfall
potential, it is still too early to determine specific impacts to
our area. Highest PoPs of the period are Tues and Wed when Laura
makes its approach to the northern Gulf coast. Tropical Storm
conditions are possible along the immediate coast of Walton, and
portions of Bay/Gulf County on Wed. Rain chances return to more
climatological values Thurs and Fri as ridging combined with diurnal
convection influence the local weather. High temperatures are
expected to be in the low 90s, with lows in the low/mid 70s (except
along the immediate coast).

.MARINE...

Winds and seas will remain elevated through much of the period.
For the weekend, unsettled conditions expected with widespread
showers and storms, especially in the overnight hours. Southerly
flow around 10 to 15 knots expected today with seas around 3 feet.
By the end the weekend, stronger easterly flow begins to move in
with winds and seas expected to be in cautionary levels through the
beginning of next week. Marine conditions continue to worsen through
mid week as southerly swell from Tropical storm Marco moves in, and
Tropical Storm Laura nears our area waters Tuesday into Wednesday.
Tropical storm conditions are possible Tuesday and Wednesday,
especially in waters west of Apalachicola. Forecast uncertainty
remains high with Laura so be on the lookout for future updates as
next week nears.

.FIRE WEATHER...

Other than low afternoon dispersions generally east of Apalachicola
River on Sat and areawide on Sun, there are no fire weather concerns
over the next several days, as a wet pattern will be in place, with east
to southeast winds.

.HYDROLOGY...

A wet pattern remains in place over the next several days, with
Tropical Storm Laura possibly enhancing rainfall potential early
next week. The 7-Day QPF places the heaviest amounts (3-6 inches) in
the western Panhandle and generally 1-3 inches elsewhere. Locally
heavier amounts are possible and are subject to change with time, as
they will be dependent on Laura's structure, track, and intensity.
Prior to the tropical storm's approach, there are isolated flood
concerns from coastal Franklin to coastal Walton County Sun into
Mon where a marginal risk for excessive rainfall is highlighted
in those areas, per WPC.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   74  85  75  91  77 /  40  70  30  70  40
Panama City   76  85  77  88  79 /  50  80  50  70  50
Dothan        71  86  73  87  76 /  40  70  20  60  20
Albany        72  86  75  89  77 /  30  60  20  60  20
Valdosta      73  84  75  89  76 /  30  60  10  80  20
Cross City    75  87  75  91  77 /  40  70  20  80  40
Apalachicola  78  85  78  88  79 /  50  80  50  70  60

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Dobbs
SHORT TERM...IG3
LONG TERM...IG3
AVIATION...Scholl
MARINE...Dobbs
FIRE WEATHER...IG3
HYDROLOGY...IG3

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 2:35 AM EDTSpecial Weather StatementTAETaylor40 min
Aug 22, 11:35 AM EDTSpecial Marine WarningTAE39 min
Aug 22, 11:43 AM EDTRip Current StatementTAEBay, Franklin, Gulf, Walton9 days
Aug 22, 1:43 PM EDTAreal Flood AdvisoryTAELafayette, Taylor2 hr
Aug 22, 2:19 PM EDTSpecial Marine WarningTAE41 min
Aug 22, 2:29 PM EDTTornado WarningTAEDixie, Lafayette16 min
Aug 22, 3:10 PM EDTSpecial Marine WarningTAE34 min

Nearby

Tornado Warnings in Florida, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.